Vaccine-Associated Thrombosis Puts Spotlight on Immune Reaction

Cases of cerebral venous sinus thrombosis linked to the AstraZeneca and Johnson & Johnson COVID-19 vaccines have brought to light a rare reaction between the body’s immune system and platelets.

The six U.S. women, ages 18 to 48, who suffered cerebral venous sinus thrombosis after receiving the Johnson & Johnson vaccine all had thrombocytopenia. This complication was similar to that observed in patients who presented with blood clots after receiving the AstraZeneca vaccine. The two products, which both use an adenovirus to help the immune system identify and fight the coronavirus, are “likely inducing antiplatelet antibodies,” said Peter Jay Hotez, MD, PhD, an immunization expert at Baylor College of Medicine.

This immune reaction in vaccine recipients resembles heparin-induced thrombocytopenia, a prothrombotic complication of heparin exposure in which the immune system attacks a platelet protein, leading to unusually low platelet levels and severe thrombosis.

Pausing the administration of the Johnson & Johnson vaccine in the U.S. gave the Centers for Disease Control and Prevention (CDC) and the U.S. Food and Drug Administration (FDA) time to investigate the link and advise providers who see the reaction on how to treat it, according to Peter Marks, MD, PhD, director of the FDA’s Center for Biologics Evaluation and Research. “Everyone knew it could cause a hit to vaccine confidence,” Dr. Marks said. While the cases “could just be a statistical aberration,” the agencies sought to exercise an abundance of caution, he added.

On April 23, the FDA amended the emergency use authorization of the Johnson & Johnson COVID-19 vaccine to include information about thrombosis with thrombocytopenia in people who receive the vaccine.

Sources: Bloomberg, April 13, 2021; FDA letter, April 23, 2021.